North Dakota, 2011

Flooding in North Dakota, June 1 to 30, 2011

June 1 to 30, 2011 · NWS BIS · 4 events in 4 counties and zones

5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Saskatchewan, Canada, as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

This was part of historic flooding in North Dakota with statewide costs estimated around 1.5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Saskatchewan, Canada, as well. Flooding was along the Souris (Mouse) River from where it enters the United States from Saskatchewan, Canada, to where it crosses into Manitoba, Canada. Dams were overwhelmed by the amount of water. Flooding included river, ground, and overland types. Estimated damages were many hundreds of millions of dollars, and that is not all inclusive. There was a significant loss to agriculture by not being able to plant. A tremendous flood fight was waged against the river, and that cost is not included here. Storm Data cannot reflect the scope of this event. Information is what was available at the time of this writing. Refer to newspaper articles and other federal, state, and local sources for detailed information.

Here are some facts about the flooding in North Dakota provided by North Dakota Emergency Management. The total estimated flood cost was around $1.5 billion. Individual and housing assistance was $323 million; small business $248 million; home and business reconstruction $452 million; public response, recovery, and mitigation $480 million; disaster unemployment for 866 claims was $2.3 million; and the public finance authority disaster loan program approved $56.6 million. Public infrastructure costs were $320 million. Of the state's 53 counties, 48 were impacted, along with three tribal nations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 9:01 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 31, 9:01 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT TUE MAY 31 2011

.UPDATE...ALLOWED THE WIND ADVISORY TO EXPIRE.

&&

.DISCUSSION...THE PRESSURE GRADIENT HAS DECREASED SIGNIFICANTLY
ACROSS THE REGION. FURTHERMORE...THE BOUNDARY LAYER CONTINUES TO
STABILIZE AS RADIATIONAL COOLING DEVELOPS. AS A RESULT...LET THE
WIND ADVISORY EXPIRE. THE REMAINING WEATHER ELEMENTS ARE IN GOOD
SHAPE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THROUGH THE TAF PERIOD. HIGH PRESSURE MOVING ACROSS
THE REGION WEDNESDAY WILL ALLOW FOR SOUTHEASTERLY WINDS TO DEVELOP
ACROSS WESTERN AND CENTRAL NORTH DAKOTA BY 00Z THURSDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE
WFO GRAND FORKS...AVIATION
Hazardous weather outlook, May 31, 9:06 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT TUE MAY 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020315-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1006 PM CDT TUE MAY 31 2011 /906 PM MDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR PARTS OF THE
FORECAST AREA.

SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY...AND AGAIN ON FRIDAY. ISOLATED SEVERE STORMS ARE NOT OUT
OF THE QUESTION LATE WEDNESDAY NIGHT INTO THURSDAY MORNING...AND
AGAIN THURSDAY AFTERNOON. THE MAIN THREAT WOULD BE LARGE HAIL.
WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED...ALTHOUGH INDIVIDUAL
THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY AFTERNOON.

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Renville

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Renville County, 26.09 mi NW of Tolley to 31.63 mi ENE of Loraine
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.980, -102.250

See the event episode narrative for details.

Flood, McHenry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McHenry County, 67.83 mi NW of Deering to 36.42 mi NNW of Upham
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.980, -102.250

See the event episode narrative for details.

Flood, Bottineau

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bottineau County, 44.45 mi W of Antler to 36.1 mi N of Landa
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.980, -102.250

See the event episode narrative for details.

Flood, Ward

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ward County, 20.77 mi N of Niobe to 9.85 mi NNE of Wolseth
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.980, -102.250

See the event episode narrative for details. Specified here for Ward County is that nearly 25 percent of the homes in Burlington, Minot, a major city in North Dakota, Logan, and Sawyer were impacted by the flooding. Many were impacted beyond repair. This flood was particularly devastating for these communities. The worst of the flood waters was from around the 20th of the month to around the 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356392, 356393, 356395, 356397.